This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
Hyperpigmentation of the face appears to be a side effect of birth control pills in from 23% to 29% of 214 women studied recently by a US Air Force investigator.
Although acknowledging that further study is necessary to substantiate these preliminary findings, Capt Sorrel S. Resnik, USAF (MC), said that study results from Scott Air Force Base Hospital, Ill, support at least three previous reports that such agents can produce melasma.
"In contrast to transient melasma or melanoderma which sometimes occurs in pregnancy, the melasma induced in these patients by either combined or sequential types of oral contraceptives did not completely regress—if at all—with cessation of therapy," Dr. Resnik, chief of dermatology service, told the convention.
Moreover, it should be stressed that female patients who have had melasma during any pregnancy are much more susceptible to melasma development when later placed on oral contraceptive pills. "This would enable physicians to
Combined Or Sequential Oral Contraceptives May Cause Melasma Without Total Regression. JAMA. 1966;197(1):A25. doi:10.1001/jama.1966.03110010021006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: